Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2002, 4:36 PM EDT for Page County, Shenandoah County, Virginia. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 4:36 PM EDT (20:36 UTC)
- Expired
- Aug 3, 2002, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Page County, VA, Shenandoah County, VA
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:40 PM EDT | Hail 1.75 | Mt Jackson, VA | Golfball sized hail fell. |
| Aug 3, 5:10 PM EDT | Thunderstorm Wind | Edinburg, VA | Trees were downed. The event time was estimated. |
| Aug 3, 5:15 PM EDT | Thunderstorm Wind | Strasburg, VA | Trees were downed in Fort Valley. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1573 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
943 WUUS51 KLWX 032036 SVRLWX VAC139-171-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 435 PM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN NORTHWEST VIRGINIA SHENANDOAH COUNTY IN NORTHWEST VIRGINIA * UNTIL 515 PM EDT * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNT JACKSON...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW MARKET AT 510 PM VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ LAT...LON 3883 7852 3880 7875 3863 7868 3863 7848 HTS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002
SHORT TERM...TNGT THRU SUN NIGHT...
SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.
CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION. WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.
ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.
MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.
WALSTON
----------------------------------------------
LONG-TERM DISCUSSION
MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE. 12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS. HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.
TUE-FRI
UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF. THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER. 12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA. THINK 30 POPS LOOK REASONABLE. FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.
ROSA
.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
WVZ048>053...WVZ055.In the hours before
Special weather statement, Aug 3, 11:52 AM EDT, 4 hours 44 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>053-055>057-WVZ048>055-040000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1152 AM EDT SAT AUG 3 2002 THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING. IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WALSTON
Local storm report, Aug 3, 3:13 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
313 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CUMBERLAND MD WIND DAMAGE
08/03/02 ALLEGANY TREES AND POWERLINES DOWN
REPORTED BY LAW ENFORCEMENT
0247 PM RESTON VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY WEATHER
SPOTTER
0300 PM 5 W FAIRFAX CITY VA 1.00 INCH HAIL
08/03/02 FAIRFAX
0251 PM 10 NW BALTIMORE CITY MD 1.00 INCH HAIL
08/03/02 BALTIMORE REPORTED BY
SPOTTERS
LFRLocal storm report, Aug 3, 3:30 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM FAIRFAX VA 1.00 INCH HAIL
08/03/02 FAIRFAX WIND GUST IN EXCESS OF
50MPH REPORTED BY SPOTTERS
0305 PM CENTERVILLE VA 1.00 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
0315 PM MANASSAS CITY VA 1.00 INCH HAIL
08/03/02 PRINCE WILLIAM REPORTED BY
SPOTTERS
0325 PM MANASSAS PARK VA 1.00 INCH HAIL
08/03/02 PRINCE WILLIAM REPORTED BY
SPOTTERS
LFRLocal storm report, Aug 3, 3:36 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
336 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM ANNANDALE VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
DMWLocal storm report, Aug 3, 3:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
339 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM ANNANDALE VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
0310 PM CENTREVILLE VA WIND DAMAGE
08/03/02 FAIRFAX TREES DOWN REPORTED BY NWS
HYDROLOGIST
WALSTONLocal storm report, Aug 3, 3:46 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
346 PM EDT SAT AUG 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM ANNANDALE VA .75 INCH HAIL
08/03/02 FAIRFAX REPORTED BY
SPOTTERS
0310 PM CENTREVILLE VA WIND DAMAGE
08/03/02 FAIRFAX TREES DOWN REPORTED BY NWS
HYDROLOGIST
0342 PM MANASSAS VA 1.00 INCH HAIL
08/03/02 PRINCE WILLIAM REPORTED BY
SPOTTERS
DMWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 42 min |
| Aug 3, 3:03 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 42 min |
| Aug 3, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, Stafford, City of Manassas, City of Manassas Park | 46 min |
| Aug 3, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, City of Harrisonburg | 56 min |
| Aug 3, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 59 min |
| Aug 3, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 56 min |
| Aug 3, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 59 min |
| Aug 3, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more | 58 min |
| Aug 3, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 55 min |
| Aug 3, 6:01 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Warren, City of Winchester | 59 min |
| Aug 3, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 24 min |
| Aug 3, 7:07 PM EDT | Flash Flood Warning | LWX | Nelson | 113 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.